Serious Adverse Reactions Caused by Counterfeit Drugs. A Clinical Case of Transient Global Amnesia Caused by Dietary Supplement Containing a High Dose of Sildenafil
- *Corresponding Author:
- Biondi F
Hospital Pharmacist, AORN Antonio Cardarelli
Poison Control centre, Street Antonio Cardarelli 9
Naples, Italy 80059, Italy
E-mail: [email protected]
Received Date: May 24, 2016; Accepted Date: June 06, 2016; Published Date: June 13, 2016
Citation: Biondi F, Savoia G, Sasso M, Lanza A, Pacifici R (2016) Serious Adverse Reactions Caused by Counterfeit Drugs. A Clinical Case of Transient Global Amnesia Caused by Dietary Supplement Containing a High Dose of Sildenafil. J Pharmacovigil 4:212. doi: 10.4172/2329-6887.1000212
Copyright: © 2016 Biondi F, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
On 25/11/2014 the patient VHG arrives at emergency department of Cardarelli Hospital in Naples following prolonged confusional state and total loss of memory in the last 24 hours. The episode is diagnosed as transient global amnesia (TSA). During the hospitalization the patient receives specialist visits that don't reveal any abnormalities. The patient reports that he assumed, a few hours before the onset of amnesia, a dietary supplement. The product named "Sex Bull", purchased online, it’s indicated for the improvement of sexual performance both in men than in women and, in according to label, it doesn't contain any pharmacological active ingredient.
Poison Control Centre of Cardarelli Hospital provides to send a sample of tablets of "Sex Bull" to Superior Institute of Health (Rome) for a qualitative and quantitative determination of components. The analyses show the presence of Paracetamol, vitamin C, sugar and Sildenafil at the dosage of 100 ± 1.5 mg Sildenafil is a drug used in clinical practice for the treatment of erectile dysfunction and the sale of pharmaceutical products containing the active substance "Sildenafil" is subject to medical prescription.
In literature, are published several case-reports and a review reporting cases of TGA following a first administration of Sildenafil. In this case report, it’s difficult to establish the causal link between the adverse drug reaction (ADR) and the consumption of the active substance Sildenafil, because "Sex Bull” it is a counterfeit drug.
The production and distribution of counterfeit drugs is not done according to Good Manufacturing Practice and Good Distribution Practice so the quality of pharmacological active ingredients isn't guaranteed. Because of these reasons it is not possible establishing any form of interaction between counterfeit products and other pharmaceutical therapies in progress or the ability of these drugs to induce serious ADR or aggravate a pre-existing medical condition.